Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 192, NWS Wichita, KS

June 24, 1998Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 24, 1998, 10:07 PM CDT for Lincoln County, Kansas. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1998, 10:07 PM CDT (03:07 UTC)
Expired
Jun 24, 1998, 11:10 PM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 143 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 10:15 PM CDTThunderstorm Wind 52Lincoln, KS
Jun 24, 10:15 PM CDTThunderstorm Wind 52Lincoln, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 7:15 PM CDTSevere Thunderstorm WatchSPC6 hr
Jun 24, 8:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1862 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1862 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
3050 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 250307
SVRICT
KSC105-250410-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1007 PM CDT WED JUN 24 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN CENTRAL KANSAS

* UNTIL 1110 PM CDT
 
* AT 1004 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM ALONG THE
  LINCOLN/ELLSWORTH COUNTY LINE NEAR MILE MARKER 271 ON I70....
  MOVING TO THE NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTFALL
  JUANITA
  BEVERLY

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY.  HEAVY RAINS FLOOD ROADS QUICKLY.  YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.


OGREN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:37 PM CDT, 6 hours 30 minutes earlier.

Area forecast discussion, Jun 24, 3:37 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CDT WED JUN 24 1998

..SHORT TERM...
CHC OF TSTMS THE FIRST QUESTION.  CHCS LOOK LWR TDA AS BEST
DIFFLUENCE SHIFTS TO SE KS PER ETA AND SFC BNDRY IS FARTHER N AND
NOT MUCH CONVERGENCE ON DRYLN IN/NR CWA.  ALTHOUGH DEWPTS THERE ARE
WELL INTO THE 60S...TEMPS SHUD HOLD IN THE UPR 90S.  BOTH MODIFIED
AND FCST ETA SOUNDINGS SUG THAT CAP SHUD HOLD.  NO APPARENT SFC
BNDRY IN SE FOR TRIGGER AND WL KEEP THINGS DRY...FAMOUS LAST WORDS.
SOME CONCERN ABT DVLPG CU/AC ACRS XTRM SW KS/SE CO.  TRAJECTORY
WOULD APPR TO TAKE IT ONLY INTO XTRM NW PORTION OF CWA ANY CHC.
WNDS ONCE AGN FLIRTING WITH ADVSY CRITERIA...BUT CONDITIONS HAVE NOT
BEEN PERSISTANT OR WDSPD SO WL HOLD OFF ONCE AGN.  MIN TEMPS AOA
LAST NGTS MINS.  MOS APPR TO BE TOO WARM GIVEN WNDS/DEWPTS.

HOWERTON

...LONG TERM...
STRONG UPPER RIDGE AND HOT/DRY AIR IN THE MID LEVELS SHOULD PRECLUDE
PCPN THROUGH SATURDAY. ONLY CHALLENGE THIS PACKAGE IS HOW HOT IT'LL
BE. LIKED THE AVN MODEL TEMP PROGS AND MOS NUMBERS...AS IT SEEMS TO
HAVE BEEN PRETTY GOOD FOR THE PAST SEVERAL DAYS.

AFTER DISCUSSION WITH DDC AND TOP...WE WILL BE ISSUING A HEAT
ADVISORY FOR THE ENTIRE CWA THROUGH FRIDAY. 80H TEMPS OF AOA +30C
WILL COMBINE WITH SW/DOWNSLOPE SFC FLOW AND DECENT MIXING TO YIELD
SEVERAL DAYS OF 105 OR ABOVE HEAT INDICIES. LOOKS LIKE BREEZY
CONDITIONS DURING THE OVERNIGHT HOURS SHOULD BE ABLE TO MAINTAIN
LOWS AOA 80 AS WELL.

NEXT CHANCE FOR PCPN NOT UNTIL LATER ON SUNDAY...OR MORE LIKELY ON
MONDAY. APPEARS UPPER RIDGE WILL FLATTEN OVER THE SRN PLAINS BY
THEN...ALLOWING COOLER MID LEVEL TEMPS TO PUSH IN.

DAVIS

FCSTID = 2
ICT   79 102  80 105 /  10   0   0   0
HUT   78 102  80 105 /  10   0   0   0
EWK   79 102  80 105 /  10   0   0   0
EQA   79 102  80 105 /   5   0   0   0
WLD   79 102  80 105 /   5   0   0   0
RSL   77 104  80 106 /  10   0   0   0
GBD   77 104  80 106 /  10   0   0   0
SLN   79 104  80 106 /  10   0   0   0
MPR   78 104  80 106 /  10   0   0   0
CFV   79 100  80 101 /   5   0   0   0
CNU   79 100  80 101 /   5   0   0   0
K88   79 100  80 101 /   5   0   0   0

.ICT...EXCESSIVE HEAT ADVISORY FOR TONIGHT THROUGH FRIDAY FOR ENTIRE
CWA...INCLUDING ZONES KSZ032>033...KSZ047>053...KSZ067>072...
KSZ082>083...KSZ091>096...KSZ098>100.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:08 PM CDTSevere Thunderstorm WarningICTLincoln57 min
Jun 24, 7:41 PM CDTSevere Thunderstorm WarningICTRussell64 min
Jun 24, 7:58 PM CDTFlash Flood WarningICTRussell4 hr
Jun 24, 8:00 PM CDTSevere Thunderstorm WarningICTBarton55 min
Jun 24, 8:04 PM CDTSevere Thunderstorm WarningICTLincoln61 min
Jun 24, 8:13 PM CDTSevere Thunderstorm WarningICTEllsworth57 min
Jun 24, 8:50 PM CDTSevere Thunderstorm WarningICTBarton60 min
Jun 24, 9:12 PM CDTSevere Thunderstorm WarningICTEllsworth63 min
Jun 24, 9:24 PM CDTSevere Thunderstorm WarningICTRussell66 min
Jun 24, 9:38 PM CDTSevere Thunderstorm WarningICTRice62 min
Jun 24, 9:46 PM CDTSevere Thunderstorm WarningICTBarton34 min
Jun 24, 10:09 PM CDTSevere Thunderstorm WarningICTEllsworth46 min
Jun 24, 10:18 PM CDTSevere Thunderstorm WarningICTSaline62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.